Thursday, September 1, 2016

DDX


A rapid response alert is called in labor and delivery. You rush in to find a woman who has just delivered who appears in acute respiratory distress. The obstetrician says, "she had postpartum bleeding from uterine atony, but I don't think she's lost more than a liter of blood." You can't get a history because the patient can barely speak. On exam, her breath sounds are very tight; she's not moving much air, and you hear expiratory wheezes. Her blood pressure and heart rate are fine. She's maintaining a sat of 90% with oxygen by face mask. Fluids are wide open along with oxytocin.

Challenge: She received one other medication which is causing her clinical presentation. What is it?

Image is in the public domain.

3 comments:

RaH said...

nice cases, especially the ICU cases! THX.

This women presents with post-partal bleeding... she would have received oxytocin to increase contractions and Prostaglandines.
at first the obstructions let me think about beta blockers.. but its definitely Misoprostol. Prostaglandines can cause smooth muscle cell contraction with resulting airway obstruction... A SABA inhaler could be used or Atropin inhaled, and if blood pressure drops the given Adrenalin should help out...

no guidelines, just my ideas.

Ps said...

Carboprost has been given

Craig Chen said...

great!
-
DDX

Carboprost tromethamine (also known as hemabate) is a uterotonic that can cause bronchoconstriction, especially in patients with known asthma.

Source: UpToDate; Wikipedia.